Hail, Pike
- When
- July 30, 6:29 PM CST
- Where
- Pike County, 1.45 mi ENE of Little Oak
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.739, -86.028
Increasing mid level moisture and a convergence zone ahead of an approaching surface low caused widespread rainfall and cloud cover during the morning hours of Monday, July 30. As a result, thunderstorms developed along differential heating boundaries across southeast central Alabama during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Increasing mid level moisture and a convergence zone ahead of an approaching surface low caused widespread rainfall and cloud cover during the morning hours of Monday, July 30. As a result, thunderstorms developed along differential heating boundaries across southeast central Alabama during the afternoon and early evening hours. These storms trained over portions of Pike county, resulting in isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 5:34 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 634 PM CDT MON JUL 30 2012 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... WIDE RANGE OF TEMPERATURES THIS AFTERNOON WITH CLOUD COVER AND SHOWERS DOMINATING THE WESTERN HALF OF THE CWA. HIGHS STRUGGLING TO REACH 90 MANY PLACES WEST OF INTERSTATE 65. TO THE EAST WHERE THERE HAS BEEN MUCH MORE SUNSHINE...TEMPERATURES HAVE CLIMBED WELL INTO THE MIDDLE 90S IN MANY PLACES. SHOWERS HAVE TEMPORARILY DIED OFF BUT WITH THE MANY OUTFLOWS AND DIFFERENTIAL HEATING IN PLACE...SOME LATE AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. NORTHWEST FLOW REGIME OVER THE SOUTHEAST WILL ALLOW FOR AN UPPER SHORT WAVE NEAR NORTHERN MISSOURI TO DIVE SOUTHEAST THROUGH THE OVERNIGHT WITH THE POTENTIAL FOR THE DEVELOPMENT OF A CONVECTIVE CLUSTER/MCS. WHILE TIMING AND PLACEMENT OF THIS FEATURE IS SLIGHTLY DISAGREED UPON BY THE MODELS...THE OVERALL CONCEPT IS THE SAME...AT SOME POINT OVERNIGHT TO NEAR DAY BREAK AN AREA OF THUNDERSTORMS SHOULD BE APPROACHING THE REGION. THE SEVERITY OF THE SYSTEM IS ALSO QUESTIONABLE ALTHOUGH THERE IS AN UNUSUALLY HIGH AMOUNT OF BULK SHEAR FOR THIS TIME OF THE YEAR INCREASING THE POTENTIAL FOR SOME ORGANIZATION. IT MAY ALSO BE WHAT THREAT THERE IS ENDS UP LIMITED TO AFTER DAY BREAK...ONCE OUTFLOW BEGINS TO INTERACT WITH DAYTIME INSTABILITY. IF THAT IS THE CASE...THEN THE GREATER AFFECTS WOULD BE OVER THE SOUTHERN HALF OF THE CWA. WILL JUST HAVE TO WAIT AND SEE HOW THINGS BEGIN TO DEVELOP LATER THIS EVENING. BEYOND TOMORROW...UPPER LEVEL IMPULSES SEEM TO VACATE THE AREA ON WEDNESDAY. ISOLATED CHANCES MAINLY ON THAT DAY WITH HOT AFTERNOON TEMPERATURES. A WEAK IMPULSE ON THURSDAY BRINGS CHANCE POPS BACK AND WILL KEEP CHANCE POPS THROUGH THE WEEKEND WITH HOT AFTERNOON TEMPERATURES. && .AVIATION... 00Z TAF DISCUSSION. ONCE AGAIN...THE ONLY SHORT TERM CONCERNS WITH CONVECTION ARE DOWN AROUND TROY. THOSE STORMS SHOULD MOVE ON TO THE SOUTH WITHIN AN HOUR OR TWO...LEAVING VFR CONDITIONS AREAWIDE FOR MOST OF THE NIGHT. HOWEVER...CONFIDENCE IS INCREASING THAT A CLUSTER OF RAIN AND STORMS WILL FORM TO OUR NORTHWEST AND MOVE INTO CENTRAL ALABAMA LATE TONIGHT. I'VE GONE AHEAD AND INCLUDED A PREDOMINANT TSRA GROUP...DUE TO THE INCREASED CONFIDENCE. WHILE THE CONFIDENCE IN THE STORMS COMING THIS WAY HAS INCREASED...THE TIMING OF THEIR ARRIVAL INTO ANY PARTICULAR TERMINAL IS STILL A BIT UNCERTAIN. I'VE GIVEN IT MY BEST SHOT...BASED ON THE LATEST MODEL OUTPUT AND RADAR TRENDS. I DO THINK THAT ANY STORMS THAT DO MOVE IN LATE TONIGHT AND EARLY TUESDAY SHOULD BE FAIRLY QUICK-HITTING...LASTING 2 OR 3 HOURS AT THE MOST. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 PM CDT MON JUL 30 2012 ALZ011>015-017>050-010030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 725 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS MAINLY WESTERN PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP AND MOVE OUT OF TENNESSEE AND NORTHERN MISSISSIPPI AFTER 2 AM. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS MAY BRING A CONTINUED THREAT FOR DAMAGING WINDS AND LARGE HAIL FOR PORTIONS OF CENTRAL ALABAMA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY LATE TONIGHT AFTER MIDNIGHT INTO DURING THE DAY ON TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON JUL 30 2012
ALZ049-302345-
PIKE AL-
609 PM CDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 645 PM
CDT...
AT 607 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GOSHEN...MOVING SOUTH AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING NEAR AND NORTH OF
TROY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TARENTUM...
HAMILTON CROSSROADS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3161 8610 3196 8611 3196 8593 3161 8578
3161 8579
TIME...MOT...LOC 2309Z 349DEG 12KT 3166 8602
61SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT MON JUL 30 2012 ALZ049-310030- PIKE AL- 657 PM CDT MON JUL 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL 730 PM CDT... AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HENDERSON... TARENTUM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616 TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600 61
The national radar mosaic for the moment the first event began.
1 hail, 1 flash flood. Local standard time, as filed.
Due to heavy rainfall from training thunderstorms, flooding occurred along County Road 2262 east of Henderson. The road became impassable and was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406077, 406076.